Glycoprotein IIbIIIa Antagonist Induced Thrombocytopenia

Glycoprotein (GP) IIb/IIIa antagonists (abciximab, tirofiban, eptifibatide) are used during coronary angioplasty to reduce platelet-mediated thrombosis. However, in a few patients (~1%), acute thrombocytopenia begins within hours of GPIIb/IIIa antagonist use (Aster et al., 2006; Warkentin, 2007). The thrombocytopenia is typically severe (usually <20 X 109/L) and life-threatening bleeding can sometimes occur. Interestingly, most reported cases have occurred after first exposure to one of these drugs, although the frequency may be higher with repeat exposures (especially with abciximab) (Curtis et al., 2002). Platelet counts usually recover in

2-5 days after discontinuing the drug. Thrombocytopenia occurring after first exposure to a GPIIb/IIIa antagonist is explained by naturally occurring antibodies that recognize GPIIb/IIIa in the presence of the provoking drug (Bougie et al., 2002). Delayed onset of thrombocytopenia is explained by persistence of platelet-bound drug for several weeks after treatment, rendering platelets susceptible to destruction by newly formed antibodies (Curtis et al., 2004). A serologic problem is the distinction of "pathologic" from "benign" antibodies found commonly among normal individuals. The blood film should always be examined when "thrombocytopenia" appears after abciximab use: this is because in some patients this GPIIb/IIIa antagonist can induce platelet clumping ex vivo (when the blood is drawn into a calcium-chelating anticoagulant), resulting in a "pseudothrombocy-topenia" that is clinically benign (unless inappropriate platelet transfusions are initiated) (Sane et al., 2000).

What should the clinician suspect when a patient develops abrupt onset of severe thrombocytopenia immediately after cardiac angioplasty in which both heparin and a GPIIb/IIIa antagonist have been used? (Assume also that heparin has been given previously, but a GPIIb/IIIa antagonist has not.) The surprising answer is that this clinical scenario almost always is caused by the GPIIb/IIIa antagonist. Thus, it would be wrong to treat such a patient presumptively as rapid-onset HIT, particularly since further anticoagulation with therapeutic doses of a non-heparin anticoagulant could lead to dangerous bleeding, especially considering the patient's severe thrombocytopenia and GPIIb/IIIa-antagonized platelets.

0 0

Post a comment